Flash Flood, Bradford
- When
- June 21, 3:23 PM EST to 8:30 PM EST
- Where
- Bradford County, Countywide
- Property damage
- $100,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.789, -76.515 (the zone’s center; the record gives no point)
The hardest hit areas were in the northeast quarter of Bradford County, including the townships of Warren, Orwell, and Windham. Creeks came out of their banks.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
The hardest hit areas were in the northeast quarter of Bradford County, including the townships of Warren, Orwell, and Windham. Creeks came out of their banks. Many roads were closed due to water on the roads. A few closed due to washouts. SR4018 washed out in Athens township. Heavy rain fell during the afternoon and evening of the 21st. Rainfall amounts on the 21st were around two inches. On the 20th, 1 to 2 inches of rain made the ground saturated.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 21, 1:00 PM EST, 2 hours 23 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 200 PM EDT SAT JUN 21 2003 CLOSED UPPER LOW SPINNING OVER PA/MD WITH SOUTHEASTERLY FLOW IMPORTING ATLANTIC MOISTURE INTO NORTHEASTERN US. 60F ISODROSOTHERM BEING PULLED TOWARD ABE. TEMPS COLD ENOUGH ALOFT TO DESTABILIZE ATMOSPHERE OVER EASTERN NY AND PA. THIS HAS ALLOWED FOR THUNDER TO DEVELOP AMIDST THE OCCASIONAL RAIN COVERAGE...NEAR LEFT FRONT QUADRANT OF UL JET AND GOOD LL QG FORCING. 6Z GFS RUN LOOKED TOO STRONG WITH THE CLOSED LOW FORECAST FOR 12Z. NGM AND ETA LOOKED BETTER, AND PROVIDED A MORE REALISTIC FORECAST TREND. SAT IR SHOWS CLOUD TOPS HAVE WARMED SLIGHTLY OVER THE LAST SEVERAL HOURS WHICH IS MORE IN LINE WITH ETA/NGM TREND. WITH STRONGEST WIND FLOW NOW SOUTH AND EAST OF THE LOW IT SHOULD BE OPENING UP A BIT AND MOVING OUT. GFS WAS STRENGTHENING THE LOW THROUGH EARLY MONDAY WHICH SEEMS COUNTERINTUITIVE. WE LOOK FOR OCCASIONAL RAIN TO CONTINUE THROUGH TONIGHT ACROSS MUCH OF FA...HEAVY AT TIMES OVER FFA AREA. ETA DEVELOPS A BULLSEYE OF STRONG OMEGA LIFT ALONG NY/PA BORDER OVERNIGHT SUGGESTING A SECONDARY BURST. FLOW OF ATLANTIC IS NOT AS FAVORABLE THEN...HOWEVER KEEPING FFA IN EFFECT THROUGH EARLY SUN IS PRUDENT GIVEN AMOUNT OF FORCING FORECAST. WESTERN AND NORTHERN FA SHOULD IMPROVE RAPIDLY BY NOON SUNDAY AS THE CLOSED LOW DRIFTS EASTWARD. EASTERN FA WILL REMAIN MOSTLY CLOUDY AND HAVE THE BEST CHANCE FOR SHOWERS...PARTICULARLY DURING THE AFTERNOON AS TEMPS CLIMB TOWARD LOWER 70S. ATMOSPHERE WILL BE SLIGHTLY UNSTABLE SO SEEMS JUSTIFIED TO ADD A CHANCE FOR THUNDER EAST AND SOUTH. JUST KEEPING A CHANCE POP FOR THE FIRST HALF OF DAY ACROSS WESTERN ZONES (BORDERING BUF AND CTP). ETA IS VERY SLOW TO ROTATE LOW LEVEL MOISTURE OUT OF FA ON MON. BELIEVE THIS IS OVERDONE WITH CLOSED LOW WELL OFF COAST. ONE DOES NOT NEED TO TRAVEL TOO FAR NORTHWEST ON THE SFC MAP TO FIND MOSTLY SUNNY SKIES. WILL STICK WITH MOSTLY SUNNY HERE BUT WILL BACK OFF A BIT ON TEMPS. EXTENDED (MON NIGHT - SATURDAY) UPPER LEVEL RIDGE ACROSS THE AREA THROUGH MID WEEK. SUMMER LIKE TEMPS FOR THE REGION MID AND UPPER 80S. WITH ALL THE WET GROUND FROM YESTERDAYS AND TODAYS RAIN THIS MOISTURE COUPLED WITH NEXT WEEKS AFTN HEATING SHOULD SPAWN AN ISOLATED AFTN TSTM...BUT FOR NOW WILL STICK WITH THE CURRENT FCST OF ONLY CHC FOR SHOWERS AND THUNDERSTORMS LATE TUESDAY AFTERNOON AND EVENING WITH THE PASSAGE OF AN H5 SHORT WAVE, AND AGAIN ON THURSDAY WITH FROPA. MRF ON SATURDAY SHOWS A BROAD H5 TROF APPROACHING SO WILL START THE NEW PERIOD WITH PC/CHC SHOWER. .BGM...FLOOD WATCH TODAY AND TONIGHT... NYZ044-045-046-055-056-057-062 AND ALL OF NORTHEAST PA. PADAVONA...PUBLIC CHIARAMONTE...AVIATION/EXTENDED
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-211030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 440 AM EDT SAT JUN 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... A FLOOD WATCH REMAINS IN EFFECT FOR TODAY AND TONIGHT ACROSS NORTHEAST PENNSYLVANIA...THE SUSQUEHANNA REGION OF NEW YORK AND THE WESTERN CATSKILLS. AN UPPER LEVEL STORM SYSTEM WILL TRACK SLOWLY ACROSS MARYLAND TODAY...AND STALL OFF THE DELMARVA PENNISULA BY TONIGHT. THIS STORM HAS ALREADY DUMPED BETWEEN 1 AND 4 INCHES OF RAIN IN THE WATCH AREA...AND COULD PRODUCE ADDITIONAL HEAVY RAINS THROUGH TONIGHT. RAINFALL AMOUNTS COULD BECOME HEAVY ENOUGH TO CAUSE ADDITIONAL SMALL STREAM FLOOD PROBLEMS AND BRING A FEW POINTS ALONG THE SUSQUEHANNA RIVER TO AT OR SLIGHTLY ABOVE FLOOD STAGE OVER THE COURSE OF THIS WEEKEND. FOR MORE DETAILS ON THE FLOOD THREAT...SEE THE FLOOD WATCH STATEMENT ISSUED BY THIS OFFICE AT 430 AM...AWIPS ID FFABGM...WMO HEADING WGUS61 KBGM. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. HOWEVER...RAINFALL SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON. NICOSIA
The Binghamton radar (KBGM), 63 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366011.